Virginia, 2008Drought in Virginia, June 10 to 30, 2008
June 10 to 30, 2008 · NWS RNK · 3 events in 3 counties and zones
A period of below normal rainfall towards the end of May into early June across Virginia, allowed drought conditions by the middle of June to worsen to the Severe (D2) category in those areas along the North Carolina border west of Danville.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A period of below normal rainfall towards the end of May into early June across Virginia, allowed drought conditions by the middle of June to worsen to the Severe (D2) category in those areas along the North Carolina border west of Danville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 10, 5:52 AM EST, 1 hour 8 minutes earlier.
Area forecast discussion, Jun 10, 5:52 AM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
652 AM EDT TUE JUN 10 2008
.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE SLOWLY THROUGH THE AREA TONIGHT...AND
THEN STALL ACROSS NORTH CAROLINA WEDNESDAY. THE FRONT WILL LIFT
NORTH ACROSS THE REGION THURSDAY. SHOWERS AND THUNDERSTORMS WILL
BE NUMEROUS AHEAD OF THE FRONT THIS AFTERNOON AND EVENING...WITH
THE BEST COVERAGE IN THE MOUNTAINS. TEMPERATURES WILL BE A BIT
COOLER TODAY WITH INCREASING CLOUDS IN THE AFTERNOON.
&&
.NEAR TERM /THROUGH TONIGHT/...
WATER VAPOR SHOWS A FAIRLY STRONG SHORT WAVE LIFTING NE INTO THE
OHIO VALLEY THIS MORNING. ONGOING LINE OF THUNDERSTORMS ACROSS ERN
TN/KY AND INTO OHIO LOOKS TO BE ASSOCIATED WITH THE ENTRANCE
REGION OF A STRONG UPPER JET. THESE STRONGER DYNAMICS LIFT NORTH
OF THE AREA LATER TODAY...BUT THE FORECAST AREA WILL STILL BE IN
THE REGION OF PVA AHEAD OF THE SHORT WAVE...AND WITH HEATING OF
THE AIRMASS IN PLACE WE SHOULD BECOME MODERATELY UNSTABLE THIS
AFTERNOON WITH CAPES NEAR 2000 J/KG. SHEAR IS NOT THAT
IMPRESSIVE...BUT PROBABLY STRONG ENOUGH FOR FOR MULTICELL STORMS.
SPC HAS THE ENTIRE CWA IN A SLIGHT RISK FOR SEVERE
TSTMS. BOTH THE GFS AND NAM ARE INDICATING A LINE OF CONVECTION
MOVING INTO THE MTNS EARLY THIS AFTERNOON...AND THEN POSSIBLY
INTENSIFYING AS THEY MOVE INTO A LEE TROUGH IN THE FOOTHILLS LATE
IN THE AFTERNOON. HAVE TRIED TO FOLLOW THIS SCENARIO CLOSELY IN
THE WEATHER GRIDS. WITH MODERATE INSTABILITY EXPECTED...AND A
POTENTIAL FOR TRAINING STORMS I HAVE INCLUDED GUSTY WINDS...SMALL
HAIL AND HEAVY RAIN IN THE WEATHER GRIDS THIS AFTERNOON IN THE
MTNS AND LATE AFT EARLY EVENING IN THE FOOTHILLS/PIEDMONT. I USED
THE MAV MOS HIGHS WHICH HAVE DONE BETTER WITH THIS AIRMASS- JUST
CUT THEM MOST LOCATIONS BY A DEGREE OR TWO SINCE I AM EXPECTING
MORE CLOUDS IN THE AFTERNOON. DOES NOT LOOK LIKE WE WILL REACH ANY
OF OUR HIGH TEMP RECORDS TODAY. PRECIP SHOULD CLEAR OUT OF THE
MTNS BY EARLY EVENING...BUT MAY LINGER LONGER IN THE PIEDMONT. I
HAVE KEPT CHC POPS THRU MIDNIGHT IN THE PIEDMONT- MAY NEED TO BE
EXTENDED IF THE EXPECTED LINE OF CONVECTION STALLS. I STAYED CLOSE
TO MAV MOS FOR LOWS TONIGHT WITH THE SRN CWA REMAINING QUITE MILD
BECAUSE OF CLOUD COVER.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
MODELS SHOW THE WEAK COLD FNT STALLS ACROSS NC WEDNESDAY...WITH NW
NC AND VA BORDER BECOMING UNSTABLE IN THE AFT WITH AN UPSLOPE SE
FLOW. THIS LOOKS REASONABLE SINCE THE RIDGE IS SO STRONG THE SHORT
WAVE MOVG OVER THE RIDGE LIFTS INTO SERN CANADA. BECAUSE OF
THIS...I HAVE INCREASED THE LIKELY POPS IN THE FAR SW ALONG THE
BLUE RIDGE. IT IS HARD TO SEE SUCH A MOIST SERLY FLOW NOT
PRODUCING UPSLOPE SHOWERS/TSTMS. LOW LEVEL FLOW BECOMES DEEP
SOUTHEAST BY THURSDAY AND CONTINUES VERY MOIST...BUT WITH SOME
DIFFERENCES IN THE THE MODELS IN HOW FAR NORTH IT GETS. HAVE KEPT
THE CHC POPS THAT WE HAD GOING...JUST RAISED THEM TO AROUND 50 PCT
IN THE SW ALONG THE BLUE RIDGE. LOOKS LIKE IT COULD BE A WET
COUPLE OF DAYS FOR THAT AREA...AND THEY COULD USE THE RAINFALL.
WILL BE A COOLER PERIOD WITH MORE CLOUD COVER- STAYED CLOSE TO THE
MOS GUIDANCE WITH HIGHS IN THE 80S. OVERNIGHT LOWS WILL CONTINUE
TO BE MILD.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
UPPER LEVEL RIDGE LOOKS TO REESTABLISH ITSELF OVER THE REGION. A
SURFACE REFLECTION/LEE TROUGH IS EXPECTED TO DEVELOP IN THE EAST.
WITH A BOUNDARY IN THE REGION...SCATTERED CONVECTION IS POSSIBLE
ACROSS THE MOUNTAINS IN THE AFTERNOON AND EVENING HOURS. A FEW OF
THESE STORMS MAY DRIFT TO THE EAST DURING THE EVENING. 850 MB
TEMPERATURES RUNNING +18C WHICH WILL KEEP TEMPERATURES ABOVE NORMAL
BY 5-8F.
UPPER LEVEL RIDGE IS EXPECTED TO LOSE ITS INFLUENCE ON THE REGION
THIS WEEKEND. THIS WILL ALLOW A COLD FRONT TO MOVE THROUGH THE AREA
ON SATURDAY. ONCE FRONT PASSES...COOLER DRIER WEATHER WITH LESS
HUMIDITY WILL ENCOMPASS THE REGION. TEMPERATURES WILL RUN ABOVE
NORMAL UNTIL THE FRONT PASSES...THEN THEY WILL FALL BACK TO
SEASONABLE LEVELS.
&&
.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
ANY LINGERING MVFR FOG OR HAZE SHOULD LIFT BY 13Z. WILL HAVE VFR
CONDITIONS INTO AFTERNOON...WITH SOUTHWESTERLY WINDS INCREASING TO
NEAR 10 KNOTS. AN APPROACHING WEAK COLD FRONT WILL TRIGGER
NUMEROUS THUNDERSTORMS IN THE MTNS...SO I HAVE INCLUDED A TWO HOUR
PERIOD AT BOTH BLF AND LWB FOR WHEN THEIR CHANCES ARE THE HIGHEST
TO SEE A TSTM. I HAVE KEPT THEM MVFR WITH THE TSTMS...THOUGH BRIEF
PERIOD OF IFR ARE POSSIBLE. FURTHER EAST...STORMS MAY BE MORE
SCATTERED...SO I HAVE JUST PUT IN VICINITY TSTMS...BUT WITH TEMPO
GROUPS FOR SHOWERS AND MVFR VSBY AT BOTH ROA AND LYH.
CONVECTION AHEAD OF THE WEAK FRONT SHOULD EXIT THE AREA AROUND
DANVILLE LAST- I KEPT THE VICINITY TSTM THERE UNTIL 02Z. NORTHWEST
FLOW BEHIND THIS FRONT IS WEAK...SO IF WE GET MUCH RAINFALL AND
SKIES CLEAR AS EXPECTED...WOULD BE A GOOD NIGHT FOR FOG. I HAVE
ADDED IN MVFR FOG TO LYH AND DAN...AND BROUGHT IN A PERIOD OF IFR
FOG TO LWB TOWARD MORNING.
THE WEAK FRONT WILL STALL OVER NC WED AND PROVIDE A FOCUS FOR TSTM
DEVELOPMENT. THESE STORMS MAY AFFECT THE AREA AIRPORTS LATE WED
AFT INTO WED EVENING. BLF AND DAN HAVE THE BEST CHC TO SEE STORMS
WED. THE FRONT LIFTS NORTHWARD THU AND CONTINUES TO PROVIDE A
FOCUS FOR TSTM DEVELOPMENT BRINGING A CHC TO ALL OF THE AREA
AIRPORTS.
THE END OF THE WEEK INTO THE WEEKEND WILL FEATURE A RETURN TO HIGH
PRESSURE...WITH MAINLY VFR CONDITIONS...EXCEPT FOR ISOLATED TO
SCATTERED LATE DAY THUNDERSTORMS WITH THE HIGHEST CHCS IN THE
MTNS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...JJ
NEAR TERM...JJ
SHORT TERM...JJ/RCS
LONG TERM...RCS
AVIATION...JJ
Hazardous weather outlook, Jun 10, 3:43 AM EST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
443 AM EDT TUE JUN 10 2008
VAZ007-009>011-018>020-WVZ042>045-110900-
TAZEWELL-SMYTH-BLAND-GILES-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-
MONROE-GREENBRIER-
443 AM EDT TUE JUN 10 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...MAINLY THIS
AFTERNOON. NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE AREA BY
THIS AFTERNOON. A FEW OF THEM MAY PRODUCE LARGE HAIL OR DAMAGING
WINDS. LOCALLY HEAVY DOWNPOURS ARE ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
NCZ001>003-018-019-VAZ012>017-022>024-032>035-110900-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-
443 AM EDT TUE JUN 10 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
EARLY EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE
AREA BY THIS AFTERNOON. A FEW OF THEM MAY PRODUCE LARGE HAIL OR
DAMAGING WINDS. LOCALLY HEAVY DOWNPOURS ARE ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
NCZ004>006-020-VAZ043>047-058-059-110900-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
443 AM EDT TUE JUN 10 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON INTO THIS EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED
ACROSS THE AREA BY LATE THIS AFTERNOON. A FEW OF THEM MAY PRODUCE
LARGE HAIL OR DAMAGING WINDS. LOCALLY HEAVY DOWNPOURS ARE ALSO
POSSIBLE.
HEAT INDEX VALUES WILL BE AROUND 100 DEGREES THIS AFTERNOON. ANYONE
PLANNING OUTDOOR ACTIVITIES SHOULD TAKE APPROPRIATE PRECAUTIONS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
Drought, Carroll
- When
- June 10, 7:00 AM EST to June 30, 11:59 PM EST
- Where
- Carroll forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 36.697, -80.829 (the zone’s center; the record gives no point)
Drought conditions worsened from Moderate (D1) to Severe (D2) on June 10th across the southern half of the county. This category of drought continued through the end of the month.
Drought, Grayson
- When
- June 10, 7:00 AM EST to June 30, 11:59 PM EST
- Where
- Grayson forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
Drought conditions worsened from Moderate (D1) to Severe (D2) on June 10th across the southern half of the county. This category of drought continued through the end of the month.
Drought, Patrick
- When
- June 10, 7:00 AM EST to June 30, 11:59 PM EST
- Where
- Patrick forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 36.678, -80.284 (the zone’s center; the record gives no point)
Drought conditions worsened from Moderate (D1) to Severe (D2) on June 10th across the southern half of the county. This category of drought continued through the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New Jersey, June 10, 20082 deaths · 2 injured · $333,000 · 90 kt wind · 43 events
- Hail and Damaging Winds in New York, June 10, 20081 death · $845,000 · 1.75 in hail · 24 events
- Hail and Damaging Winds in Pennsylvania, June 10, 20081 death · 2 injured · $340,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in New York, June 10, 20081 death · $435,000 · 60 kt wind · 13 events
- Winter Weather in Washington, June 10, 20081 death · 2 injured · 1 event
- Heat in North Carolina, June 10, 20081 death · 1 event
- Rip Current in Texas, June 10, 20081 death · 1 event
- Flood in Indiana, June 10 to 15, 2008$18 million · 1 event
- Flood in Illinois, June 10 to 30, 2008$6.0 million · 1 event
- Flooding in Iowa, June 10 to 20, 2008$3.2 million · 7 events
- Hail and Damaging Winds in Vermont, June 10, 2008$670,000 · 1 in hail · 39 events
- Hail and Damaging Winds in Maryland, June 10, 2008$367,000 · 1.75 in hail · 39 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99124, 99125, 99126.